Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 67, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2006, 8:02 PM CDT for Pawnee County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 8:02 PM CDT (01:02 UTC)
- Expired
- May 23, 2006, 8:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:20 PM CDT | TSTM WND GST 60 | Sanford, KS | |
| May 23, 8:20 PM CDT | HAIL 0.88 | Sanford, KS | |
| May 23, 8:55 PM CDT | TSTM WND GST 70 | Sanford, KS | |
| May 23, 8:55 PM CDT | HAIL 2 | Sanford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2948 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 240102 SVRDDC KSC145-240145- /O.NEW.KDDC.SV.W.0067.060524T0102Z-060524T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 802 PM CDT TUE MAY 23 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 845 PM CDT * AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ROZEL...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF PAWNEE COUNTY... ROZEL... SANFORD... FRIZELL... ASH VALLEY... LARNED... THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 173 AND 188. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3826 9956 3809 9951 3807 9901 3835 9905 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:12 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 23, 3:12 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT TUE MAY 23 2006 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING. THE UPPER AIR ANALYSIS FROM 12Z SHOWED A CLOSED H5 LOW SITUATED NORTHEAST OF KRIW. WATER VAPOR LOOPS SHOWS THAT THIS FEATURE HAS MOVED INTO NORTHEAST WYOMING BY EARLY AFTERNOON. A SHORTWAVE TROUGH/UPPER COLD POOL ASSOCIATED WITH THE LOW WAS ANALYZED OVER COLORADO AS WELL. AT THE SURFACE, A PACIFIC FRONT WAS MOVING INTO WESTERN KANSAS AT THIS TIME. THE BEST, ALBEIT SOMEWHAT LIMITED, LOW LEVEL MOISTURE AND SURFACE CONVERGENCE WAS LOCATED OVER THE EASTERN SECTIONS OF THE DDC FORECAST AREA. VISIBLE SATELLITE IMAGES SHOWS A CU FIELD DEVELOPING FROM HAYS TO COLDWATER. AS THE LATE AFTERNOON AND EVENING PROGRESSES, THE UPPER SHORTWAVE WILL CONTINUE EASTWARD INTO WESTERN KANSAS WHICH SHOULD KEEP THE SURFACE FRONT SLOWLY HEADED EAST. THINK THAT THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE EASTERN CWA WHERE THE BEST THETA ADVECTION IS OCCURRING ESPECIALLY WHEN THE FRONT ROLLS INTO THE AREA. THE GOING FORECAST HAD A PRETTY GOOD HANDLE ON THIS AND DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE POPS THIS EVENING. THE UPPER DISTURBANCE PLOWS THROUGH THE UPPER RIDGE OVERNIGHT AND MOVES INTO THE UPPER MIDWEST ON WEDNESDAY WHILE THE UPPER RIDGE STRENGTHENS OVER THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS. SURFACE HIGH PRESSURE BUILDING OUT OF THE CENTRAL ROCKIES WILL BRING NORTHWEST WINDS AND DRY AIR ADVECTION TO SOUTHWEST KANSAS. WITH NO SIGNIFICANT COOLER AIR AROUND, DAYTIME HIGHS SHOULD CONTINUE AROUND 90 OR THE LOW-MID 90S. DAYS 3-7... THE FORECAST LOOKS ON TRACK THROUGH DAY 7. A FRONT WILL STALL OUT TO OUR SOUTH AND THEN WASH OUT BY FRIDAY. WARM ADVECTION EARLY FRIDAY MAY RESULT IN A FEW STORMS. IT LOOKS DRY SAT-SUN AS A STRONG LEE TROUGH SETS UP ACROSS THE NORTHERN PLAINS. THIS WILL MEAN WINDY AND HOT WEATHER WITH ONLY ISOLATED STORMS POSSIBLE ALONG THE DRYLINE. THE BEST CHANCE FOR STORMS WILL BE MONDAY OR TUESDAY AS A FRONT SAGS SOUTH INTO KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 91 56 92 / 20 0 0 0 GCK 56 90 54 93 / 0 0 0 0 EHA 55 90 55 93 / 0 0 0 10 LBL 58 91 56 94 / 10 0 0 0 HYS 59 91 56 90 / 20 0 0 0 P28 64 94 62 93 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
Hazardous weather outlook, May 23, 11:49 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1149 AM CDT TUE MAY 23 2006 KSZ031-046-065-066-078>081-088>090-241030- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-PAWNEE-PRATT-RUSH- STAFFORD- 1149 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL MOVE INTO SOUTHWEST KANSAS LATER THIS AFTERNOON AND EVENING. INTENSE HEATING WILL OCCUR TO THE EAST OF THIS BOUNDARY WHICH WILL HELP INITIATE A FEW HIGH BASED THUNDERSTORMS. THE AREA MOST LIKELY TO SEE STORMS WILL BE ALONG AND EAST LINE THROUGH HAYS, DODGE CITY AND ASHLAND. THUNDERSTORMS COULD DEVELOP AS EARLY AS 4 PM AROUND HAYS BUT IT APPEARS THAT THE GREATEST THREAT FOR STORMS WILL BE AROUND 7 PM TO 10 PM.. IF STORMS DEVELOP, THE SEVERE WEATHER THEY WILL MOST LIKELY PRODUCE WILL BE LARGE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING. KSZ030-043>045-061>064-074>077-084>087-241030- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MEADE-MORTON- NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO- 1149 AM CDT (1049 AM MDT) TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GERARD
In the hours before
Special weather statement, May 23, 7:35 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 735 PM CDT TUE MAY 23 2006 KSZ064-078-240115- FORD-HODGEMAN- 735 PM CDT TUE MAY 23 2006 ...SIGNIFICANT WEATHER ADVISORY FOR FORD AND HODGEMAN COUNTIES... AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DODGE CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3781 10012 3769 9996 3784 9956 3803 9973 RITTERLING
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:35 PM CDT | Special Weather Statement | DDC | Ford | 40 min |
| May 23, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 16 min |
| May 23, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 52 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 38 min |
| May 23, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 52 min |
| May 23, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 63 min |
| May 23, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 43 min |
| May 23, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 55 min |
| May 23, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| May 23, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 47 min |
| May 23, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 48 min |
| May 23, 10:57 PM CDT | Special Weather Statement | DDC | Pratt | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.